Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Lubbock, TX

February 6, 20099 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 6, 2009, 4:47 AM CST for 9 counties in Texas. It took effect at Feb 6, 2009, 11:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2009, 4:47 AM CST (10:47 UTC)
In effect from
Feb 6, 2009, 11:00 AM CST
Expired
Feb 6, 2009, 3:51 PM CST
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 70 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5810 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 061047
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
447 AM CST FRI FEB 6 2009

TXZ025-030-035-039-040-061200-
/O.CAN.KLUB.FW.A.0004.090206T1700Z-090207T0000Z/
HALL-FLOYD-LUBBOCK-YOAKUM-TERRY-
447 AM CST FRI FEB 6 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE
WEATHER WATCH. 

DRY AND BREEZY CONDITIONS WILL CREATE ELEVATED FIRE WEATHER
CONCERNS...AND POSSIBLE BRIEF CRITICAL FIRE WEATHER CONDITIONS.
HOWEVER...GIVEN THE EXPECTED LIMITED EXTENT AND DURATION OF ANY
CRITICAL CONDITIONS...THE FIRE WEATHER WATCH HAS BEEN CANCELLED.

$$

TXZ021>024-027>029-033-034-062200-
/O.UPG.KLUB.FW.A.0004.090206T1700Z-090207T0000Z/
/O.NEW.KLUB.FW.W.0004.090206T1700Z-090207T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-
447 AM CST FRI FEB 6 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON FOR SUSTAINED 20 FOOT LEVEL WINDS OF 20 MPH OR
GREATER...RELATIVE HUMIDITY VALUES LESS THAN 15 PERCENT...AND VERY
HIGH TO EXTREME FIRE DANGER ACROSS THE EXTREME SOUTHERN PANHANDLE
AND NORTHWEST SOUTH PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A DEEPENING TROUGH OF LOW PRESSURE FROM EASTERN COLORADO INTO
SOUTHEAST NEW MEXICO WILL RESULT IN WEST-SOUTHWEST 20 FOOT WINDS
SUSTAINED NEAR 20 MPH DEVELOPING THIS AFTERNOON. THE BREEZY WINDS
WILL COMBINE WITH NEAR RECORD TEMPERATURES IN THE UPPER 70S AND
DRY CONDITIONS TO PRODUCE RELATIVE HUMIDITY VALUES NEAR OR BELOW
10 PERCENT. THESE CONDITIONS...COUPLED WITH VERY DRY FUELS AND A
WORSENING DROUGHT...WILL BE SUPPORTIVE OF RAPID FIRE GROWTH AND
SPREAD. CONDITIONS WILL IMPROVE THIS EVENING AS WINDS DECREASE AND
MOISTURE RETURNS TO MUCH OF THE AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KLUB 062151
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
351 PM CST FRI FEB 6 2009


TXZ021>024-027>029-033-034-062300-
/O.CAN.KLUB.FW.W.0004.000000T0000Z-090207T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-
351 PM CST FRI FEB 6 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE RED
FLAG WARNING. 

SURFACE WIND SPEEDS HAVE DROPPED TO BELOW RED FLAG CRITERIA THUS
REDUCING THE FIRE THREAT ACROSS THE AREA.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 6, 4:45 AM CST, 2 minutes earlier.

Area forecast discussion, Feb 6, 4:45 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
445 AM CST FRI FEB 6 2009

.SHORT TERM...
NEXT 24-HOURS WILL BE DOMINATED BY VERY MILD TEMPERATURES FOR EARLY
FEBRUARY...BREEZY SOUTH TO SOUTHWEST WINDS...AND IMPROVED MOISTURE
LEVELS FOR SOME AREAS.

THE UPPER RIDGE CURRENTLY CENTERED ACROSS WEST TEXAS WILL SLIDE OFF
TO THE EAST AND DE-AMPLIFY AS A SHORTWAVE TROUGH RACES FROM NEAR THE
FOUR CORNERS AT 12Z TO THE WESTERN GREAT LAKES BY SATURDAY MORNING.
INCREASING SOUTHWEST FLOW ON THE WEST SIDE OF THE DEPARTING UPPER
RIDGE AND THE PASSING WAVE WILL INDUCE A DEEPENING SURFACE TROUGH
FROM EASTERN CO/WESTERN KS SOUTHWEST INTO EASTERN NM TODAY. THE
TIGHTENING GRADIENT WILL BRING BREEZY WINDS /SUSTAINED AT 20-30 MPH/
TODAY...WITH THE TROUGH TRANSLATING EAST INTO THE CENTER OF THE CWA
THROUGH THE AFTERNOON HOURS. THIS WILL VEER THE WINDS ON THE CAPROCK
TO THE SW/WSW...WITH SSW WINDS FURTHER EAST.  THUS...THE DECENT
SHALLOW MOISTURE RETURN THIS MORNING /WITH DEWPOINTS IN THE 30S AND
LOWER 40S OVER ALL BUT THE SW TX PANHANDLE AT 09Z/ WILL BE SHUNTED
TO NEAR THE CAPROCK ESCARPMENT BY LATE THIS AFTERNOON. ALSO...WITH
850 TEMPERATURES PROGGED TO WARM A COUPLE DEGREES OVER
YESTERDAY...EXPECT HIGHS TO CLIMB TO NEAR RECORD LEVELS...WITH UPPER
70S FOR MOST LOCATIONS. OF NOTE...THE RECORD HIGHS FOR TODAY ARE 79
DEGREES AT LUBBOCK AND 82 DEGREES AT CHILDRESS...BOTH SET IN 1950.
THE MUCH ABOVE NORMAL TEMPERATURES AND DRY AND BREEZY CONDITIONS
WILL RESULT IN CONTINUED FIRE WEATHER CONCERNS OVER THE NORTHWESTERN
PORTION OF THE CWA /SEE THE FIRE WEATHER SECTION BELOW FOR DETAILS/.

BEFORE THE DRY AIR INVADES FROM THE WEST...WE COULD YET SEE SOME
PATCHY FOG THIS MORNING...ESPECIALLY ACROSS THE SOUTHWEST PORTION OF
THE SOUTH PLAINS WHERE THE IMPROVED MOISTURE MOVES INTO AN AREA THAT
HAS ALREADY SEEN TEMPERATURES FALL INTO THE LOWER 40S/UPPER 30S. IF
ANY FOG DOES FORM NEAR DAYBREAK IT SHOULD QUICKLY BURN OFF.

SHALLOW MOISTURE WILL AGAIN RETURN TO ALL BUT PERHAPS THE NORTHWEST
CORNER OF THE CWA SATURDAY MORNING. THIS MOISTURE WILL HELP TO
MODERATE TEMPERATURES TONIGHT...EXCEPT ACROSS THE NORTHWEST WHERE
THEY COULD DROP INTO THE LOW 30S...WITH 40S GENERALLY EXPECTED OVER
THE REMAINDER OF THE AREA. ALSO...PATCHY FOG WILL BE POSSIBLE WITHIN
THE SHALLOW MOISTURE INFESTED AIR TOWARD DAWN.

&&

.LONG TERM...
THUNDERSTORM CHANCES APPEAR ON TRACK FOR SUNDAY/SUNDAY NIGHT BUT
DETAILS WITH TIMING OF THE STORM SYSTEM/FORCING STILL NEED TO BE
HASHED OUT.

BY SATURDAY...UPPER LOW WILL CUT OFF AT H5 OVER SRN CALIFORNIA
TEMPORARILY PUMPING UP THE SHTWV RIDGE DOWNSTREAM OVER WEST TEXAS.
WE SHOULD SEE ANOTHER WARM AND BREEZY DAY ACROSS THE AREA ON
SATURDAY WITH INCREASING HIGH-LVL CLOUDS ASSOCIATED WITH PACIFIC
MOISTURE FEED AHEAD OF THE SYSTEM. LOW-LVL WINDS WILL BACK AND
INCREASE LATE IN THE DAY IN RESPONSE TO DEEPENING LOW PRESSURE IN
CENTRAL NEW MEXICO. STILL A LITTLE UNCERTAIN AT THIS POINT WHETHER
NOT LOW STRATUS DECK WILL MOVE IN BY SUNDAY MORNING...BUT IT
SHOULD FILL IN ACROSS MOST OF THE AREA BY SUNDAY AFTERNOON DUE TO
STRONG LOW-LEVEL MOISTURE ADVECTION UPSLOPE. MEANWHILE...EXPECT
VIGOROUS LARGE SCALE ASCENT TO PRODUCE WIDESPREAD PRECIP AHEAD OF
THE LOW AS IT MOVES ACROSS THE DESERT SW DURING THE DAY. REGARDING
THE TIMING ISSUE...THE GFS HAS MAINTAINED A SLIGHTLY FASTER TIMING
THAN MOST OF THE OTHER GUIDANCE...BREAKING OUT QPF ACROSS OUR
WESTERN ZONES BEFORE 0Z AND MOVING IT QUICKLY INTO THE ROLLING PLAINS
BY 6Z...ABOUT 3-6 HRS QUICKER THAN OTHER GUIDANCE. THIS FCST WILL FAVOR
THE SLOWER ECMWF/NAM...AS THE GFS HAS PERFORMED POORLY WITH TROUGH
PROGRESSIONS THIS WINTER. THUS...WHILE WE STILL MAY SEE SOME
ISOLATED SHOWER ACTIVITY ACROSS THE AREA DURING THE DAY
SAT...BELIEVE THE MAIN ACTION WILL ARRIVE AFTER 0Z SUNDAY EVENING.
GUIDANCE IS NEARLY UNANIMOUS IN IT/S DEPICTION OF A WELL-DEFINED
SQUALL- LINE DEVELOPING ACROSS EASTERN NM AND TRANS-PECOS...THEN
MARCHING EAST ACROSS THE AREA AHEAD OF A PACIFIC-TYPE FRONT. GIVEN
THE STRONG DYNAMICS BUT MARGINAL INSTABILITY /SREF MEAN SHOWS
ABOUT 500 J/KG OF MUCAPE AVAILABLE ACROSS THE AREA/. THIS DOES
APPEAR TO BE QUITE PLAUSIBLE. IT ALSO DOES APPEAR THAT THERE WILL
BE SOME SEVERE POTENTIAL ASSOCIATED WITH THE LINE OF
STORMS...ESPECIALLY THE THREAT OF DAMAGING WINDS DUE TO THE
EXPECTED FAST FORWARD SPEED OF THE SQUALL LINE AND STRONG SPEED
SHEAR. ALSO...GIVEN THE EXPECTED LOW LCLS AND SOME POTENTIAL FOR
CONVECTION TO BECOME ROOTED TO THE SFC...ENHANCED BACKING OF THE
LOW-LVL WIND FIELD MIGHT SUPPORT SOME EMBEDDED SUPERCELL
STRUCTURES WITH A GREATER SEVERE THREAT. PRECIPITABLE WATER VALUES
UP TO NEAR AN INCH SHOULD RESULT IN GENEROUS RAINFALL
RATES...ESPECIALLY ACROSS THE ROLLING PLAINS.

EXPECTING THE SQUALL LINE TO BE EXITING THE ROLLING PLAINS EARLY
MONDAY MORNING...WITH BREEZY AND DRY WESTERLY FLOW MONDAY BEHIND
THE FRONT. ANOTHER STORM SYSTEM WILL QUICKLY ADVANCE OUT OF THE
GREAT BASIN AND MOVE ACROSS THE AREA LATE TUESDAY. THERE WILL BE
NO OPPORTUNITY FOR LOW-LVL MOISTURE RETURN FOR THIS SYSTEM BUT IT
DOES APPEAR TO HAVE SOME PUNCH TO IT AS IT MOVES OUT OF NEW MEXICO
INTO THE SRN PLAINS EARLY WED. THE ECMWF IS SLIGHTLY SOUTH OF THE
GFS...PUTTING THE UPPER LOW NEAR CHILDRESS WEDNESDAY MORNING. IT
APPEARS MOST OF THE CWA WILL BE DRY-SLOTTING WITH ANOTHER ROUND OF
BREEZY WESTERLY WINDS BUT WE MAY SEE WRAP-AROUND MOISTURE FROM THE
SRN PLAINS INTO THE NRN ROLLING PLAINS. HAVE HELD OFF UPPING
PRECIP CHANCES IN THIS AREA FOR NOW BUT THEY MAY BE ADDED LATER.
LATE NEXT WEEK...A THIRD SYSTEM MAY APPROACH THE REGION.

&&

.FIRE WEATHER...
THE EARLY MORNING INFLUX OF MOISTURE WILL NOT LAST LONG ACROSS
SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS AS WINDS WILL
BECOME SW/WSW AND THIS WILL PUSH THE BETTER MOISTURE TO NEAR THE
CAPROCK ESCARPMENT BY LATE THIS AFTERNOON. ALSO...TEMPERATURES WILL
WARM TO NEAR RECORD LEVELS...WITH RH VALUES FORECAST TO DROP TO 10
PERCENT OR LESS FROM THE WESTERN SOUTH PLAINS INTO THE SOUTHWEST AND
SOUTH-CENTRAL TEXAS PANHANDLE. THE ABOVE FACTORS...COMBINED WITH
DORMANT VEGETATION /AND A DEVELOPING DROUGHT/...VERY HIGH TO EXTREME
FIRE DANGER AND 20 FT WINDS AROUND 20 MPH WILL RESULT IN RED FLAG
CONDITIONS DURING THE AFTERNOON HOUR OVER THE SOUTHWEST/SOUTH-
CENTRAL PANHANDLE AND NORTHWEST/WEST-CENTRAL SOUTH PLAINS TODAY.
WINDS ACROSS THE ROLLING PLAINS WILL ALSO BE IN THE 20-25 MPH
RANGE...BUT RH VALUES WILL REMAIN ABOVE 15 PERCENT. CONDITIONS WILL
IMPROVE BY EVENING AS WINDS DIMINISH AND LOW-LEVEL MOISTURE AGAIN
RETURNS TO ALL BUT PERHAPS THE SOUTHWEST TEXAS PANHANDLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        77  31  71  40  56 /   0   0   0  10  30
TULIA         78  35  72  44  57 /   0   0   0   0  20
PLAINVIEW     77  39  73  46  58 /   0   0   0   0  20
LEVELLAND     78  40  73  45  60 /   0   0   0   0  20
LUBBOCK       77  43  73  48  60 /   0   0   0   0  20
DENVER CITY   76  41  73  46  63 /   0   0   0   0  20
BROWNFIELD    76  42  73  47  61 /   0   0   0   0  20
CHILDRESS     79  46  74  50  61 /   0   0   0  10  30
SPUR          77  45  73  49  62 /   0   0   0  10  30
ASPERMONT     78  47  74  52  65 /   0   0   0  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>024-027>029-033-034.

&&

23/33
Hazardous weather outlook, Feb 5, 6:14 PM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
614 PM CST THU FEB 5 2009

TXZ021>044-061200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
614 PM CST THU FEB 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP ON FRIDAY ESPECIALLY
ACROSS THE SOUTH PLAINS AND SOUTHERN TEXAS PANHANDLE. A FIRE
WEATHER WATCH IS IN EFFECT FOR THESE AREAS FROM 11 AM UNTIL 6 PM
FRIDAY.

BY SUNDAY...A STRONG STORM SYSTEM WILL APPROACH THE REGION PROMOTING
CHANCES FOR THUNDERSTORMS ACROSS THE ROLLING PLAINS AND PORTIONS
OF THE SOUTH PLAINS. THE POTENTIAL WILL EXIST FOR SOME OF THESE
THUNDERSTORMS TO REACH SEVERE LIMITS SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.